How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DR. EHTISHAM Your Own Question
DR. EHTISHAM
DR. EHTISHAM, Doctor
Category: Medical
Satisfied Customers: 3057
Experience:  MBBS, FCPS
41140702
Type Your Medical Question Here...
DR. EHTISHAM is online now

I think that I could possibly have overdosed on iron. I was

This answer was rated:

I think that I could possibly have overdosed on iron. I was diagnosed with anaemia around two years ago and prescribed ferrous fumerate. Upon seeing my GP after continued hair loss after taking the tablets, she said to just keep taking the tablets. but over the last two-three weeks I have been feeling nauseous (but have never vomitted) my skin has gotten a little darker, and I get headaches once in a while.

Hello! My name is***** to JustAnswer. I'm reviewing your question now, and will post back with your reply momentarily.

Customer: replied 3 months ago.
Ok thank you

This can be a side effect associated with the use of iron supplements

You should have a fresh blood count to see how is your hemoglobin and also test for iron to see if it has normalised or not

You can take Peptobismol for these symptoms and Ranitidine

Both available over the counter and see your GP for the tests

I sincerely ***** ***** I have helped you,and that I have earned my 5-stars rating today.

Please remember to rate my service by selecting 5-stars at the top of the screen(rating me now does not close your question)

We can continue further till you are satisfied and you simply use the reply box to let me know

Thank you and regards

DR. EHTISHAM and 2 other Medical Specialists are ready to help you
Customer: replied 3 months ago.
Hi, thank you. Ok so shall I just go for a blood test and then it will let me know if I have an overload of iron? what will happen if they say I do? I have been reading some (scary) stuff online and I can't do anything till monday when the GP surgery opens and I am kinda scared of iron poisoning
Customer: replied 3 months ago.
don't worrry about the phone call request, I am happy to keep chatting online

How much ferrous fumarate you are taking daily?

Regards

Customer: replied 3 months ago.
305mg
Customer: replied 3 months ago.
that was the one originally prescribed and that my doctor said to carry on taking
Customer: replied 3 months ago.
I have been taking it twice a day
Customer: replied 3 months ago.
that is why I am extra worried
Customer: replied 3 months ago.
but I had a long gap of like two months and then started taking it again after I remembered to get more tablets
Customer: replied 3 months ago.
only for the last 20 days

How severe was your iron deficiency?

Regards

Customer: replied 3 months ago.
the doctor said my iron count was 17 at the time I took a blood test
Customer: replied 3 months ago.
but that was a year ago

Taking two tablets daily means an elemental iron intake of around 210mg

This is unlikely to be a toxic dose and unlikely to cause any toxicity

You just relax and see your GP for repeat test to see if you need it any more or not but nothing to worry about

Regards

Customer: replied 3 months ago.
OK thank you so much!!! I am just worried because I saw stuff online about what iron toxicity does and got scared and it is saturday so couldnt even make a gp appoinment...shall I stop taking the iron tablets in the mean time?

Yes you can stop for two days till you see the GP

Regards

Customer: replied 3 months ago.
ok thank you!! you have made me feel a bit better...what are major signs of iron poisoning just so I know for future reference (sorry to be annoying I just wanna be careful)

The usual symptoms are

Vomiting

Abdominal pain

drowsiness

Irritability

Diarrhea

In severe cases

Low blood pressure

Liver damage

Seizures

Metabolic acidosis

Regards

Customer: replied 3 months ago.
ok thank you. how do I end the chat? just exit the tab?

You are welcome

Yes just exit

Regards